Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 13, NWS Omaha, NE

May 12, 2023Boone County, Madison County, Platte County, Nebraska

NWS Omaha, NE issued this tornado warning at May 12, 2023, 3:29 PM CDT for Boone County, Madison County, Platte County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2023, 3:29 PM CDT (20:29 UTC)
Expired
May 12, 2023, 4:15 PM CDT
In force
46 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Boone County, NE, Madison County, NE, Platte County, NE

The radar

The Omaha radar (KOAX), 124 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

489 
WFUS53 KOAX 122029 RRA
TOROAX
NEC011-119-141-122115-
/O.NEW.KOAX.TO.W.0013.230512T2029Z-230512T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
329 PM CDT Fri May 12 2023

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southwestern Madison County in northeastern Nebraska...
  Northwestern Platte County in northeastern Nebraska...
  Southeastern Boone County in northeastern Nebraska...

* Until 415 PM CDT.
    
* At 329 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles west of Genoa, or 17 miles southeast of Albion,
  moving north at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  St. Edward around 345 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Albion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4183 9780 4143 9769 4143 9770 4146 9770
      4152 9772 4153 9774 4152 9780 4153 9788
      4151 9789 4151 9797 4173 9813
TIME...MOT...LOC 2029Z 161DEG 24KT 4147 9783 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kern
2 follow-up statements
635 
WWUS53 KOAX 122052 RRA
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
352 PM CDT Fri May 12 2023

NEC011-119-141-122115-
/O.CON.KOAX.TO.W.0013.000000T0000Z-230512T2115Z/
Madison NE-Platte NE-Boone NE-
352 PM CDT Fri May 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHWESTERN MADISON...NORTHWESTERN PLATTE AND SOUTHEASTERN BOONE
COUNTIES...
    
At 352 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles west of Newman Grove, or 8 miles northeast of
Albion, moving north at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Madison, northwestern Platte and southeastern Boone
Counties, including the following locations... The Highway 14 And 56
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4183 9780 4153 9774 4152 9782 4153 9788
      4152 9789 4151 9797 4175 9805
TIME...MOT...LOC 2052Z 171DEG 35KT 4175 9786 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kern
671 
WWUS53 KOAX 122109
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
409 PM CDT Fri May 12 2023

NEC011-119-141-122118-
/O.EXP.KOAX.TO.W.0013.000000T0000Z-230512T2115Z/
Madison NE-Platte NE-Boone NE-
409 PM CDT Fri May 12 2023

...THE TORNADO WARNING FOR SOUTHWESTERN MADISON...NORTHWESTERN PLATTE
AND SOUTHEASTERN BOONE COUNTIES WILL EXPIRE AT 415 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire however other 
tornado warnings remains in effect near the area.

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Nebraska.

LAT...LON 4183 9780 4153 9774 4152 9782 4153 9788
      4152 9789 4151 9797 4175 9805
TIME...MOT...LOC 2108Z 161DEG 24KT 4184 9790 

$$

Kern

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 2:23 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 12, 2:23 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
223 PM CDT Fri May 12 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 220 PM CDT Fri May 12 2023

Key Messages:

 - Strong to severe storms likely this afternoon and evening.

 - Environment capable of supporting tornadic storms.

 - Precip chances in play most of the forecast period.

Water vapor imagery this afternoon showing a tight upper circulation
lifting from northwest KS into southwest NE. System was nearly
stacked with surface reflection situated in s-central NE with
attendant warm front extending into w-central IA and dry line
extending through s-central NE into central KS.

Short term models are advertising ingredients coming together for
potential significant severe weather event over the CWA this
afternoon and evening. The upper low mentioned is expected to be in
central NE by 23Z with surface low riding along the NE/KS border.
Southerly flow ahead of the system will aid with drawing low level
moisture northward into the region with dew points in the mid
60s/PWS around 1.5" inches. Current analysis suggests environment is
already quite unstable despite thick cloud cover with MLCAPEs from
1500-2500 J/kg. Appears that storm initiation should occur along dry
line on nose of steep 0-3km lapse rates. Expect storms to rapidly
intensify along increasing boundary layer moisture convergence
axis/instability axis. Adequate environmental deep layer shear
roughly 40-50kt will be in place to promote rotating cells. And with
steep mid layer lapse rates atop increasing low level moisture
source, large hail threat will accompany any discrete storms. In
addition to this, ESRH values greater than 150 (m2/s2) will enhance
threat for tornadic storms. Storm motion for individual cells will
be north/northeasterly while overall motion for storm activity will
generally be easterly. Latest CAMs for the most part suggest storm
activity shifting into the IA CWA sometime around 01Z with
continuing threat for tornadic storms. Activity should clear the CWA
then toward midnight. In addition to all this, excessively heavy
rainfall is a distinct possibility accompanying stronger storms.
However, flash flooding may be mitigated due to the speedy nature of
individual cell movement.

As the upper low lifts from NE into southeast SD, main threat for
precip Saturday and Saturday night will be across the northern and
eastern periphery of the CWA. Weak isentropic upglide will keep
precip chance alive Sunday and Sunday night.

Otherwise, precip chances are in play Wednesday afternoon through
Thursday as a series of disturbances drop out of the Dakotas into
the central Plains.

Highs:
Sat - upper 70s/low 80s
Sun - upper 60s/mid 70s
Mon - low 70s
Tue - mid/upper 70s
Wed - low 80s
Thu - low 80s
Fri - low/mid 70S

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM CDT Fri May 12 2023

Regional obs showing a mix of MVFR/IFR conditions currently
across eastern NE. Main issue to contend with is anticipated
threat for strong/severe TSRA developing this afternoon. TSRA
activity is expected to initial along a boundary/dry line and
quickly intensify as they migrate to the northeast. Given this,
have included TEMPO groups to reflect this. Once storms clear
improvement to VFR expected. However, models advertising return of
MVFR cigs to all terminals toward 12Z Saturday morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...DEE
Hazardous weather outlook, May 12, 2:43 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
243 PM CDT Fri May 12 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
243 PM CDT Fri May 12 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

There is an Enhanced Risk for severe weather late this afternoon
and evening. Storm initiation is expected along a dryline from
about Albion to Columbus to Lincoln, and then continue to develop
east southeast, while moving to the northeast. Severe storms
should move out of the local area toward midnight. All modes of
severe weather are possible, including large hail of 1 to 2
inches, damaging winds, flash flooding, and tornado or two.

Thunderstorm chances continue on Saturday over areas north of the
I-80 corridor.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

There is a Marginal Risk for severe weather for northeast Nebraska
and western Iowa Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 12, 3:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
316 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             2 ESE PLEASANT DALE     40.78N 96.89W
05/12/2023  M1.00 INCH       LANCASTER          NE   EMERGENCY MNGR

&&
Local storm report, May 12, 3:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
317 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             DENTON                  40.75N 96.84W
05/12/2023  U0.75 INCH       LANCASTER          NE   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, May 12, 3:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
324 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             2 NNE PLEASANT DALE     40.82N 96.91W
05/12/2023  M1.25 INCH       SEWARD             NE   STORM CHASER

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:41 PM CDTSevere Thunderstorm WarningOAXBoone34 min
May 12, 2:47 PM CDTTornado WarningOAXAntelope, Boone32 min
May 12, 3:00 PM CDTSevere Thunderstorm WarningOAXBoone, Platte45 min
May 12, 3:04 PM CDTTornado WarningOAXPlatte41 min
May 12, 3:09 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward51 min
May 12, 3:26 PM CDTAreal Flood AdvisoryOAXBoone96 min
May 12, 3:27 PM CDTSevere Thunderstorm WarningOAXBoone, Platte48 min
May 12, 3:29 PM CDTTornado WarningOAXButler, Colfax, Platte23 min
May 12, 3:41 PM CDTTornado WarningOAXBoone, Madison, Platte49 min
May 12, 3:42 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Lancaster, Saunders, Seward39 min
May 12, 3:51 PM CDTAreal Flood AdvisoryOAXBoone, Platte106 min
May 12, 3:58 PM CDTTornado WarningOAXAntelope, Boone, Madison47 min
May 12, 4:03 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee, Richardson42 min
May 12, 4:10 PM CDTAreal Flood AdvisoryOAXBoone, Madison, Platte87 min
May 12, 4:15 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte30 min
May 12, 4:18 PM CDTTornado WarningOAXPlatte42 min
May 12, 4:20 PM CDTTornado WarningOAXMadison, Platte40 min
May 12, 4:24 PM CDTTornado WarningOAXButler, Colfax, Platte51 min
May 12, 4:26 PM CDTTornado WarningOAXJohnson, Nemaha, Pawnee49 min
May 12, 4:36 PM CDTSevere Thunderstorm WarningOAXButler, Colfax39 min
May 12, 4:44 PM CDTTornado WarningOAXMadison, Pierce28 min
May 12, 4:47 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXColfax, Madison, Platte, Stanton43 min
May 12, 4:50 PM CDTTornado Warning Tornado observedOAXJohnson, Nemaha, Pawnee, Richardson40 min
May 12, 4:58 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward62 min
May 12, 5:00 PM CDTTornado WarningOAXStanton45 min
May 12, 5:02 PM CDTTornado WarningOAXDodge, Saunders43 min
May 12, 5:07 PM CDTTornado WarningOAXColfax, Platte, Stanton38 min
May 12, 5:08 PM CDTTornado WarningOAXButler, Colfax, Dodge15 min
May 12, 5:11 PM CDTTornado WarningOAXMadison, Pierce11 min
May 12, 5:22 PM CDTTornado WarningOAXNemaha, Pawnee, Richardson38 min
May 12, 5:24 PM CDTTornado WarningOAXDodge, Saunders51 min
May 12, 5:26 PM CDTTornado Warning Tornado observedOAXDodge49 min
May 12, 5:31 PM CDTTornado Warning Tornado observedOAXColfax, Platte, Stanton30 min
May 12, 5:33 PM CDTAreal Flood AdvisoryOAXJohnson, Nemaha, Pawnee, Richardson110 min
May 12, 5:42 PM CDTTornado WarningOAXNemaha, Richardson48 min
May 12, 5:46 PM CDTTornado WarningOAXCuming, Stanton, Wayne44 min
May 12, 5:54 PM CDTTornado Warning Tornado observedOAXBurt, Cuming, Dodge66 min
May 12, 5:56 PM CDTAreal Flood AdvisoryOAXDodge13 min
May 12, 5:58 PM CDTFlash Flood WarningOAXNemaha2 hr
May 12, 6:01 PM CDTTornado WarningOAXDodge, Saunders, Washington45 min
May 12, 6:07 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCuming, Dodge, Saunders38 min
May 12, 6:09 PM CDTFlash Flood WarningOAXDodge80 min
May 12, 6:09 PM CDTTornado WarningOAXKnox36 min
May 12, 6:21 PM CDTTornado WarningOAXCedar, Wayne39 min
May 12, 6:27 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe48 min
May 12, 6:29 PM CDTTornado WarningOAXNemaha12 min
May 12, 6:36 PM CDTAreal Flood AdvisoryOAXBurt, Cuming, Dodge98 min
May 12, 6:45 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Cuming, Dodge, Saunders, Washington45 min
May 12, 6:49 PM CDTSevere Thunderstorm WarningOAXRichardson56 min
May 12, 6:51 PM CDTTornado WarningOAXNemaha24 min
May 12, 6:56 PM CDTTornado WarningOAXBurt, Dodge, Thurston, Washington36 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.